Question: I am 75 years old, have osteoarthritis, and am a candidate for hip replacement. This motivated me to find ways to stimulate cartilage regeneration. I started on 200 mg of SAM-e. A few days later I noticed heart palpitations. Paroxysmal tachycardia got me to the ER and overnight in a hospital ward and I was sent home when my rhythm stabilized. I have to stay off SAM-e and methyl donors like TMG. It's been a long struggle, three months now, and after several attempts with SAM-e, and other methyl donors like methyl B12, my body is so sensitive to these supplements that just one dose will result in my waking up in the middle of the night with heart rhythm irregularities. And the popular sulfates like MSM at the high dosage recommended for arthritis also seem to affect my heart rate with frequent ectopic beats. I've come to the conclusion that I must be one of those rare individuals with genetic mutations that mess with any form of methylation and its byproducts like the sulfates. For the time I did use SAM-e, it helped tremendously with the pain.
Answer: Some people are very sensitive to supplements, and their heart rate and rhythm can be easily influenced by them. SAM-e is a natural antidepressant that works really well but I find a dose of more than 200 mg can cause increased heart rate although I know people who take 400 mg or more a day without side effects. Yet, there are those who find heart rhythm problems even with as low a dose as 50 or 100 mg. See natural ways to reduce heart rhythm disturbances.